Hail, Essex
- When
- July 17, 1:25 PM EST
- Where
- Essex County, 1.25 mi ENE of (Ewr)newark Intl Arp
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.710, -74.150
Hail of 1 inch in diameter was reported.
A slow moving frontal boundary in a warm and humid air mass triggered severe thunderstorms across Northeastern New Jersey.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A slow moving frontal boundary in a warm and humid air mass triggered severe thunderstorms across Northeastern New Jersey.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 17, 1:23 PM EST, 2 minutes earlier.
Area Forecast Discussion
National Weather Service New York NY
223 PM EDT Sat Jul 17 2021
.SYNOPSIS...
A stationary front across the northern portions of the area
will lift slowly north as a warm front today. A weak cold front
will then slowly approach from the west tonight and move across
on Sunday, and pass slowly east on Monday. Weak high pressure
builds in Tuesday with a surface trough developing inland late.
Another weak frontal boundary will approach on Wednesday. Weak
high pressure will then build in for the end of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Severe thunderstorm watch in effect until 11PM for Northeast NJ, the
Lower Hudson Valley, NYC, Nassau County NY, and Southern Connecticut
from Fairfield through Middlesex Counties. Primary threat will be
damaging winds up to near 60 mph but large hail will be possible as
well with large CAPE in the -10 to -30 degree C layer. With some low
level wind difference between S-SE surface flow and SW flow up to
5kft, there could be an isolated tornado as well.
Flash flood watch remains in effect for Lower Hudson Valley,
Northeast NJ, NYC, Nassau NY and Fairfield CT through tonight. PWATS
near 2 inches will make for torrential downpours with any
thunderstorms that develop. Parallel flow from 800 to 300mb will
enable for training of thunderstorm cells. Height falls going into
tonight will enable for convective coverage to increase and MCS
potential to increase this evening so the flooding threat will be
greatest this evening. Watch area is where there have been
antecedent web conditions due to previous rainfall and less rainfall
needed to get flash flooding.
Heat advisory goes until 8pm for NYC, Northeast NJ, Southern
Westchester NY and Nassau NY. Heat advisory goes until 7pm for
Rockland NY, Northern Westchester NY, Suffolk NY and Southern
Connecticut from Fairfield through Middlesex. Slight
adjustments up with temperature for max temperatures today and
min temperatures tonight. Heat advisory remains in effect for
NYC Metro Area into Northeast NJ including Nassau County as
well. Added other areas where heat indices are getting into mid
90s to near 100 for a large part of the area which includes
Suffolk NY and much of Southern Connecticut as well as Rockland
NY, Northern Westchester NY and Western Passaic NJ. Outside of
these area, mid 90 heat index areas will be isolated and not
enough area of mid 90s heat index values to warrant additional
heat advisories.
Updated POPs through tonight. Main timing for highest POPs for
showers and thunderstorms for NYC Metro, Northeast NJ, Lower Hudson
Valley, and Southwest Connecticut 2PM to 12AM. Farther east for Long
Island and rest of Southern Connecticut, 4PM to 1AM. First round of
showers and thunderstorms from CAMs mid to late this afternoon tied
more with boundary collisions near the surface and high instability
with less shear (closer to 25 kt 0-6 km bulk shear) and focused
along a warm front. However, substantial surface based CAPE will
compensate for lack of shear and result in potential for severe
thunderstorms. Much of the region as conveyed from LAPS surface CAPE
is in the range of 2500 to 3500 J/kg. A highly buoyant atmosphere is
thus present that will enable for rapid development and quick
pulsing of thunderstorms.
Then, the second round of showers and thunderstorms this evening
into the start of the overnight will be ahead of a longer mid level
shortwave trough and in the region with higher positive vorticity
advection. There is forecast to be more 0-6 km bulk shear (near
30- 35 kt) and also focused along a warm front with central low
pressure starting to move in. Instability will become elevated
and will be less than during the afternoon, with models showing
more of the region near 1000 to 1500 J/kg but the increased
shear aloft will keep severe potential going.
Overnight, convection weakens in intensity but there could be a few
strong thunderstorms with heavy rain still a threat also. Coverage
of convection is expected to lower as the warm front lifts farther
north of the region and best convergence area lifts farther north
with it. Added patchy fog for overnight into early Sunday morning
with moisture laden grounds after the convection and some slight
cooling as well as light winds as the low center moves slowly
farther east within the forecast region.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
The upper trough will remain across the northeast into Monday
and finally shift off the coast late Monday into Monday night.
And the surface low and cold front will be slow to move through
the region, passing east during Monday. So periods of showers
and thunderstorms will be possible through Monday. Weak high
pressure builds in for Tuesday, however a shortwave will dig
into upstate New York Tuesday afternoon with a surface trough
developing. There will be the chance of afternoon thunderstorms,
mainly across the interior.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
No significant changes to the long term period and stuck fairly
close to the NBM guidance.
A cold front approaches Tuesday night and moves across there
region Wednesday and Wednesday night.
With the front approaching and moving across the area on
Wednesday, will continue to keep the mention of widespread
chance PoP for the entire CWA Wednesday afternoon/evening. High
pressure then builds into the region to end the week. Expect
warm and dry conditions Thursday through Saturday, with high
temps in the 80s to near 90. With dewpoints in the lower 60s,
expect heat index values to remain close to actual temps.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A warm front lifts north of the terminals today. A cold front
will approach from the west this afternoon and evening.
Widespread showers and thunderstorms have approached the area
and western NYC terminals early this afternoon and will become
more widespread after 18Z. There will be a threat of continued
thunderstorms after 00Z with high uncertainty in the location of
storms. Most activity comes to an end by about 04Z- 05Z.
MVFR to IFR is possible during thunderstorms, and again
overnight into early Sunday as low stratus and fog develop,
especially at the coastal terminals.
Winds will be light and variable early due to the front stalled
across the area. Winds will gradually veer to the SE/S later
this morning. There is then uncertainty this evening with the
approach of a frontal wave which could cause significant
variability in wind direction, but less than 10 kt.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Timing of onset and cessation of any showers or thunderstorms
Saturday afternoon and evening may be off by an hour or two.
Uncertainty this evening with wind direction. Speeds should
remain less than 10 kt.
.OUTLOOK FOR 12Z SUNDAY THROUGH WEDNESDAY...
.Sunday...Chance of showers and thunderstorms with MVFR or IFR.
.Monday through Wednesday...Mainly VFR. Chance of showers and
thunderstorms each afternoon and evening.
.Thursday...VFR. W/NW winds 5-10 kts.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Sub SCA conditions are expected to remain on the forecast waters
through next week with a weak pressure gradient over the waters.
&&
.HYDROLOGY...
A flash flood watch remains in effect for this afternoon and
tonight for northeastern New Jersey, the lower Hudson Valley,
New York City, Nassau county New York, and Fairfield county
Connecticut. Heavy rainfall is likely with widespread 1-2 inch
amounts, with locally higher amounts possible.
For Sunday there is not much steering flow, and while
thunderstorms are not expected to be as strong and coverage not
as much as the previous day, some thunderstorms will be capable
of producing minor flooding.
&&
.TIDES/COASTAL FLOODING...
There is a moderate risk of rip currents at the ocean beaches
today and Sunday.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 7 PM EDT this evening for CTZ005>007-
009>011.
Flash Flood Watch through late tonight for CTZ005-009.
NY...Heat Advisory until 7 PM EDT this evening for NYZ069-070-
078>081.
Heat Advisory until 8 PM EDT this evening for NYZ071>075-
176>179.
Flash Flood Watch through late tonight for NYZ067>075-176>179.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ002-004-006-
103>108.
Flash Flood Watch through late tonight for NJZ002-004-006-
103>108.
MARINE...None.
&&
SYNOPSIS...BC/MET
NEAR TERM...JM
SHORT TERM...MET
LONG TERM...BC
AVIATION...DBR
MARINE...BC/MET
HYDROLOGY...MET/JM
TIDES/COASTAL FLOODING...METHazardous Weather Outlook National Weather Service New York NY 123 PM EDT Sat Jul 17 2021 NJZ002-004-006-103>108-NYZ071>075-176>179-181730- Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union- Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 123 PM EDT Sat Jul 17 2021 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 382 IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Severe Thunderstorm Watch. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation according to Standard Operating Procedures is requested and appreciated. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ067-068-181730- Orange-Putnam- 123 PM EDT Sat Jul 17 2021 ...SEVERE THUNDERSTORM WATCH 382 IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation according to Standard Operating Procedures is requested and appreciated. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005-009-NYZ069-070-181730- Northern Fairfield-Southern Fairfield-Rockland-Northern Westchester- 123 PM EDT Sat Jul 17 2021 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 382 IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Severe Thunderstorm Watch. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation according to Standard Operating Procedures is requested and appreciated. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ006-007-010-011-181730- Northern New Haven-Northern Middlesex-Southern New Haven- Southern Middlesex- 123 PM EDT Sat Jul 17 2021 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 382 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Connecticut. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation according to Standard Operating Procedures is requested and appreciated. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ008-012-181730- Northern New London-Southern New London- 123 PM EDT Sat Jul 17 2021 This Hazardous Weather Outlook is for southern Connecticut. .DAY ONE...This afternoon and tonight. There is a chance of strong thunderstorms late this afternoon and this evening which may produce gusty winds. An isolated severe thunderstorm is possible with damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ078>081-181730- Northwest Suffolk-Northeast Suffolk-Southwest Suffolk- Southeast Suffolk- 123 PM EDT Sat Jul 17 2021 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a chance of strong thunderstorms late this afternoon and this evening which may produce gusty winds. An isolated severe thunderstorm is possible with damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-340-345-350-353-181730- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- 123 PM EDT Sat Jul 17 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. There is a chance of strong thunderstorms late this afternoon and this evening which may produce gusty winds. An isolated severe thunderstorm is possible with damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ335-338-355-181730- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 123 PM EDT Sat Jul 17 2021 ...SEVERE THUNDERSTORM WATCH 382 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation according to Standard Operating Procedures is requested and appreciated. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
Special Weather Statement
National Weather Service New York NY
113 PM EDT Sat Jul 17 2021
NJZ006-104-106-108-NYZ072-074-171745-
Hudson-Eastern Union-Eastern Essex-Eastern Bergen-New York
(Manhattan)-Richmond (Staten Is.)-
113 PM EDT Sat Jul 17 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HUDSON...EASTERN
UNION...SOUTHEASTERN BERGEN...SOUTHEASTERN ESSEX...RICHMOND AND NEW
YORK (MANHATTAN) COUNTIES...
At 113 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Kearny to Port Richmond. Movement was
northeast at 20 mph.
Winds in excess of 35 mph and pea size hail are possible with these
storms.
Locations impacted include...
Newark, Jersey City, Elizabeth, Bayonne, Hoboken, Linden, Lyndhurst,
Rutherford, Secaucus, Harrison, Ridgefield, Lower East Side, Union
City, East Village and SoHo.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4060 7426 4072 7423 4074 7421 4078 7420
4092 7393 4070 7399 4070 7400 4068 7401
4068 7405 4066 7405 4060 7421
TIME...MOT...LOC 1713Z 241DEG 17KT 4077 7412 4063 7416
JMSpecial Weather Statement
National Weather Service New York NY
155 PM EDT Sat Jul 17 2021
NJZ006-106-108-NYZ072-171845-
Hudson-Eastern Union-Eastern Essex-New York (Manhattan)-
155 PM EDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...NORTHEASTERN UNION...
SOUTHEASTERN ESSEX AND NEW YORK (MANHATTAN) COUNTIES...
At 154 PM EDT, a strong thunderstorm was located over Elizabeth,
moving northeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
This storm will be near...
Newark and Bayonne around 205 PM EDT.
Harrison around 215 PM EDT.
Jersey City and Kearny around 225 PM EDT.
Battery Park around 235 PM EDT.
Hoboken and Secaucus around 240 PM EDT.
Lower East Side and Union City around 245 PM EDT.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4069 7426 4078 7414 4077 7412 4078 7410
4076 7409 4078 7409 4081 7406 4081 7404
4082 7402 4075 7395 4074 7396 4071 7397
4064 7415 4065 7419 4063 7420
TIME...MOT...LOC 1754Z 233DEG 10KT 4069 7419
GoodmanThe Philadelphia radar (KDIX), 88 km away, was scanning. The volume nearest the first event began at 18:26 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail of 1 inch in diameter was reported.
A thunderstorm wind gust of 58 mph was measured at EWR ASOS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2021Every state in 2021This day in weather historyWarnings in New Jersey, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974470, 974472.